South Dakota, 2015

Flooding in South Dakota, May 13 to 19, 2015

May 13 to 19, 2015 · NWS UNR · 9 events in 5 counties and zones

After a snow storm on May 9-10 left a liquid equivalent of one to three inches of precipitation over southwestern South Dakota and northwestern Nebraska, additional rain combined with the melting snow to cause flooding in the White River, Cheyenne River, and Bad River basins. Record flooding was recorded on the White River in Shannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

After a snow storm on May 9-10 left a liquid equivalent of one to three inches of precipitation over southwestern South Dakota and northwestern Nebraska, additional rain combined with the melting snow to cause flooding in the White River, Cheyenne River, and Bad River basins. Record flooding was recorded on the White River in Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 13, 7:34 PM MST, 26 minutes earlier.

Area forecast discussion, May 13, 7:34 PM MST, 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT WED MAY 13 2015

.UPDATE...
ISSUED AT 833 PM MDT WED MAY 13 2015

FORECAST REMAINS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO POPS AND
REDUCED THUNDERSTORM COVERAGE.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 147 PM MDT WED MAY 13 2015

19Z SURFACE ANALYSIS HAD LOW NEAR KPHP WITH FRONTAL BOUNDARY INTO
EASTERN CO AND WARM FRONT INTO SOUTHERN MN. WATER VAPOUR LOOP HAD
NICE LOOKING SHORTWAVE HEADING OVER THE OK PANHANDLE WITH 90KT JET
STREAK AHEAD OF IT. 80KT WEST-EAST ORIENTED JET STREAK NOTED OVER
THE DAKOTAS. SHORTWAVE WILL PUSH NORTH/NORTHEAST TONIGHT WITH JET
STREAKS PROVIDING UPPER LEVEL DIVERGENCE/LIFT WITH SHORTWAVE.
0.5-1KJ/KG MLCAPE FORECAST ALONG FRONTAL BOUNDARY...BUT LACK OF
STRONG SOLAR INSOLATION THIS AFTERNOON MAY INHIBIT THE HIGHER
VALUES. COMBINATION OF THESE FEATURES WILL ALLOW SHRA/TSRA TO
INCREASE IN COVERAGE THIS AFTERNOON/EVENING...AND THEN MOVE
NORTH/NORTHEAST OVERNIGHT. ISOLATED SEVERE STORMS NOT OUT OF THE
QUESTION GIVEN 0-6KM BULK SHEAR NORTHWEST OF FRONTAL
BOUNDARIES...BUT SHEAR DECREASES TONIGHT AS WIND FIELDS LESSEN
DIRECTLY UNDER 850-700MB CIRCULATION MOVING THROUGH CWA.
TEMPERATURES WILL BE NEAR GUIDANCE.

THURSDAY...SURFACE BOUNDARY WILL REMAIN OVER CWA AS SHORTWAVE
RIDGE/IMPLIED SUBSIDENCE CLEARS UP PRECIPITATION IN THE
MORNING...ALTHOUGH EXTENSIVE CLOUDINESS LIKELY TO REMAIN GIVEN
EXPECTED MOISTURE PROFILES. NEXT WAVE WILL APPROACH LATE IN THE
DAY AND SPREAD POPS FROM SOUTHWEST TO NORTHEAST THURSDAY NIGHT.
CONVECTIVE PARAMETERS LOOK MEAGER AT THIS TIME. TEMPERATURES WILL
BE NEAR GUIDANCE.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 147 PM MDT WED MAY 13 2015

GFS/GEM/ECMWF IN DECENT AGREEMENT FOR THIS WEEKEND. A LARGE UPPER
LOW OVER THE SWRN CONUS 12Z FRIDAY WILL MOVE ACROSS THE
INTERMOUNTAIN WEST AND INTO THE CNTRL PLAINS BY LATE SATURDAY. A
LEAD SHORT-WAVE TROUGH WILL MOVE ACROSS THE BLKHLS FRIDAY
AFTERNOON AND EVENING...BRINGING A VERY GOOD CHANCE OF SHRA/TSRA.
SEVERE STORMS ARE EXPECTED FRIDAY ACROSS SRN SD GIVEN THE 40-50KT
0-6KM BULK SHEAR AND SBCAPE OF 1000-2000 J/KG. OTHERWISE...DECENT
RAINFALL AMOUNTS OF 0.50-1.50 INCHES ARE POSSIBLE. A DRY SLOT
THEN MOVES OVER MUCH OF THE AREA SATURDAY...ALLOWING FOR A
RELATIVE MINIMUM IN PRECIP. THE BEST CHANCE WILL BE OVER THE NWRN
CWA ON THE EDGE OF THE COMMA HEAD...AS WELL AS THE FAR ERN CWA
NEAR THE SFC TROUGH WHERE SEVERE STORMS AGAIN WILL BE POSSIBLE.
THE LOW THEN TRACKS OVER MINNESOTA BY LATE SUNDAY WITH SHOWERS
LIKELY THROUGH THIS PERIOD. EVEN SOME SNOW IS POSSIBLE OVER THE
HIGHER ELEVATIONS AS 850-MB TEMPS DROP TO NEAR 0C. MOSTLY DRY
WEATHER IS THEN EXPECTED MONDAY THROUGH EARLY TUESDAY AS TRANSIENT
UPPER-LEVEL RIDGING IS IN PLACE. AN ACTIVE PATTERN WILL REDEVELOP
TUESDAY-WEDNESDAY AS THE GFS/ECMWF SHOW YET ANOTHER UPPER LOW
CROSSING THE CNTRL/SRN ROCKIES. THE ECMWF IS NOTABLY COLDER THAN
THE GFS...SO SNOW IN THE HIGHER ELEVATIONS AGAIN WILL BE POSSIBLE.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 522 PM MDT WED MAY 13 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
NERN WY AND WRN SD THIS EVENING...WITH SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUING OVER WESTERN AND CENTRAL SOUTH DAKOTA
AFTER 06Z. MVFR CIGS ARE EXPECTED WITH ANY SHOWERS AND STORMS.
WIDESPREAD IFR/MVFR CIGS WITH AREAS OF FOG WILL DEVELOP LATE TNGT
ACROSS PARTS OF NERN WY AND MUCH OF WRN SD. CONDITIONS WILL
GRADUALLY IMPROVE AFT 15Z THURSDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...HELGESON
LONG TERM...BUNKERS
AVIATION...10
Hazardous weather outlook, May 13, 2:25 AM MST, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
325 AM MDT WED MAY 13 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
325 AM MDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE OVER
NORTHEAST WYOMING AND THE BLACK HILLS...WITH HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH THE END OF
THE WEEK. A FEW THUNDERSTORMS MAY BE SEVERE FROM SOUTHWEST INTO
SOUTH CENTRAL SOUTH DAKOTA FRIDAY...WITH LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES POSSIBLE.

RUNOFF FROM MELTING SNOWS AND RECENT RAINS WILL CONTINUE TO CAUSE
SOME FLOODING ALONG RIVERS ON THE SOUTH DAKOTA PLAINS. ADDITIONAL
RAINFALL THIS WEEK MAY LEAD TO ADDITIONAL RIVER OR CREEK FLOODING
TOWARD THE END OF THE WEEK...ESPECIALLY ALONG THE
CHEYENNE...WHITE AND BAD RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Oglala Lakota

When
May 13, 8:00 PM MST to May 14, 9:30 PM MST
Where
Oglala Lakota County, 10.9 mi NNW of Oglala to 18.48 mi SSW of Slim Butte
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.320, -102.850

Minor flooding of agricultural land occurred along the White River.

Flood, Oglala Lakota

When
May 15, 6:45 PM MST to May 19, 5:00 PM MST
Where
Oglala Lakota County, 10.9 mi NNW of Oglala to 18.48 mi SSW of Slim Butte
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
43.320, -102.850

Record flooding occurred along the White River from the Nebraska state line to Badlands National Park. The White River was over 200 yards wide and at least two feet deep on BIA Highway 41 north of Oglala, where a vehicle was swept off the highway and the passengers had to be rescued. BIA Highway 32 near Slim Butte was washed out and a culvert on BIA Highway 27 washed out and the road was damaged north of Rockyford.

Flood, Pennington

When
May 16, 1:30 PM MST to 5:30 PM MST
Where
Pennington County, 4.84 mi N of Wasta to 7.29 mi S of Owanka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.140, -102.450

Minor flooding of agricultural land occurred along the Cheyenne River. At the Interstate 90 eastbound rest area near Wasta, water overflowed into the parking lot and surrounded the building.

Flood, Jackson

When
May 16, 7:00 PM MST to May 17, 11:25 PM MST
Where
Jackson County, 2.27 mi W of Interior to 2.11 mi WSW of Interior
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
43.715, -102.025

Highway 44 and a campground near Interior were flooded due to runoff from more than two inches of rain and high water in the White River.

Flood, Haakon

When
May 17, 2:45 AM MST to 8:00 PM MST
Where
Haakon County, 16.79 mi WNW of Milesville to 9.2 mi W of Milesville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.510, -102.000

Minor flooding of agricultural land occurred along the Cheyenne River.

Flood, Jackson

When
May 17, 5:00 AM MST to 12:00 PM MST
Where
Jackson County, 4.57 mi WNW of Cottonwood to 11.07 mi SW of Cottonwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.995, -102.005

Minor flooding of agricultural land occurred along the South Fork of the Bad River and its tributaries.

Flood, Haakon

When
May 17, 7:00 AM MST to 2:00 PM MST
Where
Haakon County, 2.04 mi WSW of Philip to 0.54 mi WSW of Philip
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.033, -101.710

Minor flooding of agricultural land occurred along the South Fork of the Bad River and its tributaries.

Flood, Ziebach

When
May 17, 2:45 PM MST to 8:00 PM MST
Where
Ziebach County, 4.92 mi W of Bridger to 21.62 mi WSW of Bridger
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.550, -102.000

Minor flooding of agricultural land occurred along the Cheyenne River.

Flood, Jackson

When
May 17, 11:45 PM MST to May 19, 10:00 PM MST
Where
Jackson County, 7.99 mi W of Interior to 12.45 mi WNW of Potato Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.720, -102.140

Minor flooding of agricultural land occurred along the White River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576859, 576887, 576894, 576900, 576897, 576890, 576893, 576895, 576899.